, according to the results of a retrospective study of 208 adults treated at the Dana-Farber Cancer Institute in Boston, or affiliated sites.
The benefits of prophylactic treatment for treatment-related skin rash in cancer patients are well established, based largely on the Skin Toxicity Evaluation Protocol With Panitumumab (STEPP) trial published in 2012, which led to the development of guidelines for preventing and managing skin toxicity associated with epidermal growth factor receptor inhibitor (EGFRi) treatment, wrote Zizi Yu of Harvard Medical School, Boston, and coauthors. However, they added, “awareness of and adherence to these guidelines among oncology clinicians are thus far poorly understood.” They pointed out that 90% of patients treated with an EGFRi develop cutaneous toxicities, which can affect quality of life, increase the risk of infection, and require dose modification, interruption, or discontinuation of treatment.
In the study, published in JAMA Dermatology, the researchers compared adherence to protocols at Dana-Farber before and after the 2014-2015 initiation of a Skin Toxicities from Anticancer Therapies (STAT) program at Dana-Farber established in 2014 by the department of dermatology.
The study population included 208 adult cancer patients with colorectal cancer, head and neck cancer, or cutaneous squamous cell cancer, treated with at least one dose of cetuximab (Erbitux); the average age of the patients was 62 years and the majority were men. Most had stage IV disease. The STAT program included the integration of 9 oncodermatologists in the head and neck, genitourinary, and cutaneous oncology clinics for 7 of 10 cancer treatment sessions per week, as well as the creation of urgent access time slots in oncodermatology clinics for 10 of 10 sessions per week.
Overall, significantly more patients were treated prophylactically for skin toxicity at the start of cetuximab treatment in 2017 vs. 2012 (47% vs. 25%, P less than .001) after the initiation of a dermatology protocol.
In addition, the preemptive use of tetracycline increased significantly from 45% to 71% (P = .02) between the two time periods, as did the use of topical corticosteroids (from 7% to 57%, P less than .001), while the use of topical antibiotics decreased from 79% to 43% (P = .02). Rates of dose changes or interruptions were significantly lower among those on prophylaxis (5% vs. 19%, P =.01), a 79% lower risk. Patients treated prophylactically were 94% less likely to need a first rescue treatment and 74% less likely to need a second rescue treatment for rash.
The study findings were limited by several factors including the retrospective design, use of data from a single institution, and incomplete documentation of some patients, the researchers noted. However, the results “highlight the value of integrating dermatologic care and education into oncology centers by increasing adherence to evidence-based prophylaxis protocols for rash and appropriate treatment agent selection, which may minimize toxicity-associated chemotherapy interruptions and improve quality of life,” they concluded.
“As novel cancer treatment options for patients continue to develop, and as patients with cancer live longer, the spectrum and prevalence of dermatologic toxic effects will continue to expand,” Bernice Y. Kwong, MD, director of the supportive dermato-oncology program at Stanford (Calif.) University, wrote in an accompanying editorial.
“Dermatologists have a critical and growing opportunity and role to engage in multidisciplinary efforts to provide expert guidance to best manage these cutaneous adverse events to achieve the best outcome for patients with cancer,” she said.
Although the prophylaxis rates at Dana-Farber improved after the establishment of the oncodermatology program, they remained relatively low, “underscoring an opportunity to improve on how to teach, execute, and improve access to oncodermatologic care for patients with cancer,” said Dr. Kwong. Knowledge gaps in the nature of skin toxicity for newer cancer drugs poses another challenge for skin toxicity management in these patients, she added.
However, “timely and consistent access to dermatologic expertise in oncology practices is critical to prevent unnecessary discontinuation of life-saving anticancer therapy, especially as multiple studies have demonstrated that anticancer therapy–associated skin toxicity may be associated with a positive response to anticancer therapy,” she emphasized.
Ms. Yu and one coauthor had no financial conflicts to disclose, the two other authors had several disclosures, outside of the submitted work. Dr. Kwong disclosed serving as a consultant for Genentech and Oncoderm and serving on the advisory board for Kyowa Kirin.
SOURCE: Yu Z et al. JAMA Dermatol. 2020 July 1. doi: 10.1001/jamadermatol.2020.1795. Kwong BY. JAMA Dermatol. 2020 Jul 1. doi: 10.1001/jamadermatol.2020.1794.